Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 137, NWS Bismarck, ND

July 18, 2003Billings County, Stark County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2003, 6:45 PM MDT for Billings County, Stark County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 6:45 PM MDT (00:45 UTC)
Expired
Jul 18, 2003, 7:45 PM MDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Billings County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 194 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
691 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
2107 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

945 
WUUS53 KBIS 190045
SVRBIS
NDC007-089-190145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
643 PM MDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA
  WESTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 745 PM MDT

* AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FRYBURG...OR ABOUT 29 MILES WEST OF       
  DICKINSON...MOVING EAST SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRYBURG AT 700 PM MDT
  BELFIELD AT 705 PM MDT
  SOUTH HEART AT 715 PM MDT 
 
AT 643 PM MDT TWO INCH HAIL WAS REPORTED IN MEDORA BY THE SHERRIF.

VERY LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE 
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

LAT...LON 4695 10364 4664 10362 4663 10280 4699 10281

$$
JENSEN
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:00 PM MDT, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 18, 1:00 PM MDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT FRI JUL 18 2003

EARLY AFTERNOON H20 VAPOR LOOPS SHOW UPPR HIGH REMAINING ENTRENCHED
OVER THE FOUR CORNERS AREA...WITH SRN FRINGE OF STRONGER MID LVL
FLOW CONTINUING TO CLIP THE NORTHERN PLAINS.  MEANWHILE...SFC OBS
SHOW SFC BNDRY REMAINING TO OUR WEST...AND NOT INCHING EAST ALL THAT
FAST.  MAIN FCST CHALLENGE CONTINUES TO BE CHANCES OF TSTMS AS WELL
AS THEIR INTENSITY.  A BLEND OF GUIDANCE WILL BE USED FOR THE
UPCOMING FCST.

THETA-E ADVECTION COMBINED WITH A WEAK S/W MOVING THROUGH THE NORTH
CENTRAL PART OF THE STATE HAS MAINTAINED STRONG TO SVR TSTMS THERE.
OBJECTIVE ANALYSIS SUGGESTS THAT THESE UPDRAFTS ARE INGESTING
ELEVATED INSTABILITY...ALTHOUGH CONTINUED SFC HEATING IN THE CENT
PART OF THE STATE MAY ALLOW UPDRAFTS TO BECOME SFC BASED AND UTILIZE
SBCAPE VALUES OF 2000 TO 3000 J/KG...WHILE LOW LVL VEERING WILL
CONTINUE TO ALLOW AT LEAST SOME STORM ROTATION AND ENHANCE THE SVR
POTENTIAL.  MEANWHILE...SFC TDS IN THE 60S COMBINED WITH STRONG
INSOLATION AND STEEP LAPSE RATES ASSOCIATED WITH THE ELEVATED MIXED
LAYER WILL CONTRIBUTE TO STRONG SFC BASED CAPE ON THE ORDER OF 2000
TO AS MUCH AS 4000 J/KG IN THE WESTERN PART OF THE STATE.  AS THE
CIN ERODES ALONG THE FRONT LATER THIS AFT AND EVE...A FEW STORMS ARE
APT TO FORM AND BECOME SVR HERE TOO...THOUGH LACK OF A SIG UPPR AIR
FEATURE WILL LIKELY PRECLUDE MORE THAN SCATTERED COVERAGE TO THE
STORMS.

NUMERICAL GUIDANCE CONTINUES TO HANDLE THE MOVEMENT OF THE SFC BNDRY
OVER THE NEXT 24 HRS POORLY...THOUGH THIS MAY ALL BE MOOT POINT
CONSIDERING A CONTINUED WARM AND MOIST AIRMASS COMBINED WITH STEEP
MID LVL LAPSE RATES...WHICH WILL AGAIN CONTRIBUTE TO SBCAPE VALUES
OF 2000 TO 4000 J/KG DURING THE DAY ACROSS THE AREA. AS HAS BEEN THE
CASE THE PAST FEW DAYS...ANY WEAK WAVE IN THE FLOW WILL BE ABLE TO
SET MORE STORMS OFF...THOUGH THE BEST CHANCE ON SATURDAY APPEARS TO
BE IN THE SOUTHERN PART OF THE STATE.

LOOKING AHEAD...MEDIUM RANGE GUIDANCE CONTINUES TO SUGGEST A RETURN
TO STEEPER NW FLOW ALOFT BY EARLY NEXT WEEK...WHICH WILL BEGIN TO
EASE OUR CHANCES OF PRECIP...THOUGH SOME WEAK WAVES IN THE FLOW MAY
POSE SOME THREAT.  OTHERWISE...TEMPS WILL AGAIN WARM BY THE MIDDLE
OF NEXT WEEK AS THE RIDGE REBOUNDS.  THE NEXT CHANCE OF STORMS
APPEARS TO COME INTO THE PICTURE NEXT FRIDAY.

BIS...NONE.

SCHULTZ/TWH
Hazardous weather outlook, Jul 18, 4:08 AM MDT, 14 hours 37 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
508 AM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY OVER ALL OF WESTERN AND
CENTRAL NORTH DAKOTA. SOME STORMS MAY BE SEVERE AND CONTAIN HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS WESTERN AND CENTRAL
NORTH DAKOTA TODAY.

VINING

In the hours before

Local storm report, Jul 18, 1:25 PM MDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

225 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0610 AM    CROSBY                    ND   TORNADO

07/18/03   DIVIDE                         REPORTED BY PUBLIC.

                                          HOMEOWNER SAW TORNADO

                                          TOUCH DOWN 100 FEET

                                          FROM HOUSE. DAMAGE DONE

                                          TO BARN SHED AND

                                          BACKYARD. 0.75 INCH HAIL.

NNNN
Local storm report, Jul 18, 2:07 PM MDT, 4 hours 38 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

307 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0610 AM    CROSBY                    ND   TORNADO

07/18/03   DIVIDE                         REPORTED BY PUBLIC.

                                          HOMEOWNER SAW TORNADO

                                          TOUCH DOWN 100 FEET

                                          FROM HOUSE. DAMAGE DONE

                                          TO BARN SHED AND

                                          BACKYARD. 0.75 INCH HAIL.

1035 AM    KENMARE                   ND   .75 INCH HAIL

07/18/03   WARD                           REPORTED BY STORM

                                          SPOTTER.

1035 AM    KENMARE                   ND   .75 INCH HAIL

07/18/03   WARD

1104 AM    COTEAU                    ND   .75 INCH HAIL

07/18/03   BURKE                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

1125 AM    3 W NIOBE                 ND   .88 INCH HAIL

07/18/03   BURKE                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

1220 PM    MINOT                     ND   .75 INCH HAIL

07/18/03   WARD                           REPORTED BY PUBLIC.

1240 PM    DES LACS                  ND   1.75 INCH HAIL

07/18/03   WARD                           REPORTED BY PUBLIC.

NNNN
Local storm report, Jul 18, 2:14 PM MDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

314 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0610 AM    CROSBY                    ND   TORNADO

07/18/03   DIVIDE                         REPORTED BY PUBLIC.

                                          HOMEOWNER SAW TORNADO

                                          TOUCH DOWN 100 FEET

                                          FROM HOUSE. DAMAGE DONE

                                          TO BARN SHED AND

                                          BACKYARD. 0.75 INCH HAIL.

1035 AM    KENMARE                   ND   .75 INCH HAIL

07/18/03   WARD                           REPORTED BY STORM

                                          SPOTTER.

1035 AM    KENMARE                   ND   .75 INCH HAIL

07/18/03   WARD

1104 AM    COTEAU                    ND   .75 INCH HAIL

07/18/03   BURKE                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

1125 AM    3 W NIOBE                 ND   .88 INCH HAIL

07/18/03   BURKE                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

1220 PM    MINOT                     ND   .75 INCH HAIL

07/18/03   WARD                           REPORTED BY PUBLIC.

1240 PM    DES LACS                  ND   1.75 INCH HAIL

07/18/03   WARD                           REPORTED BY PUBLIC.

NNNN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:09 PM MDTSevere Thunderstorm WarningBISGolden Valley, Slope51 min
Jul 18, 7:28 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley62 min
Jul 18, 8:07 PM MDTSevere Thunderstorm WarningBISDunn, Mercer53 min
Jul 19, 4:52 PM MDTSevere Thunderstorm WarningBISGolden Valley53 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.